PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr1020092405.
Published online 2010 October 8. doi:  10.1136/bcr.10.2009.2405
PMCID: PMC3028032
Unexpected outcome (positive or negative) including adverse drug reactions

Accelerated avascular necrosis after single intra-articular injection of corticosteroid into the hip joint

Abstract

Avascular necrosis (AVN) involves destruction of the hip joint. Long-term use of steroids has been shown to cause AVN. This article presents a case of intra-articular injection of steroid causing a rapid onset of AVN in the hip joint. Bone histology at time of total hip replacement showed evidence of AVN and no evidence of infection.

Background

Avascular necrosis (AVN) of the hip involves rapid destruction of the joint. Radiographic appearances include disappearance of the joint space and destruction of the femoral head. Many causes have been proposed, including infection, inflammatory disease, fracture and osteoarthritis. Physiology of AVN is thought to be due to loss of microvasculature to the femoral head and hip joint.1 Cases have been described of AVN occurring after long-term usage of steroids for conditions such as psoriasis, systemic lupus erythematous, nephritic syndrome and renal transplantation.24 No cases have yet been described of onset of AVN after a single intra-articular injection of steroid.

We describe a case of rapid-onset AVN occurring 5 weeks after single injection of corticosteroid into the hip joint.

Case presentation

A 79-year-old man, with no medical comorbidities, presented to an Orthopaedic clinic with ongoing left-knee pain of 9-month duration. On questioning he also described coexisting left-hip pain. He was otherwise fit and well with no other comorbidities and a minimal alcohol intake. Examination of the knee was inconclusive with no obvious abnormalities. However, examination of the hip revealed pain and reduced mobility. Radiographs obtained showed a normal knee but with the beginning of osteoarthritic changes in the left hip (figures 1 and and2).2). It was felt that his knee pain would be accounted for by these changes in his hip and the decision was made to proceed to an intra-articular injection of steroid into the hip to confirm this diagnosis. Preoperatively he was assessed showing a body mass index of 21 and normal inflammatory markers (white cell count and C-reactive protein).

Figure 1
Preoperative radiographs of the left hip.
Figure 2
Preoperative radiographs of the left hip.

Under theatre aseptic conditions an arthrogram was performed of his left hip, and an intra-articular injection of 8 ml of Chirocaine and 2 ml of Adcortyl (triamcinolone acetonide) was administered (figure 3). This gave symptomatic relief of symptoms for 2 weeks.

Figure 3
Arthogram performed of left hip.

Five weeks postoperatively, he presented to the Accident and Emergency department with increasing pain in his left hip. Blood tests showed a normal white cell count but a slightly elevated C-reactive protein on 43 (normal range 0–10). Radiographs performed showed destruction of joint space in the left-hip joint and destruction of the left femoral head (figures 4 and and55).

Figure 4
Radiographs of left hip 5 weeks postintra-articular steroid injection.
Figure 5
Radiographs of left hip 5 weeks postintra-articular steroid injection.

No evidence was found of renal or hepatic dysfunction and there was no evidence of diabetes. The patient denied usage of illicit medications or of any trauma to his left leg.

Investigations

MRI performed showed AVN of the left hip with bone oedema and no obvious infective change (figure 6). These would be consistent with a maximal Ficat score of 4 for the classification of AVN. This is determined on his x-ray and MRI findings of end-stage AVN. His pre-steroid injection score would be 0 with no signs of AVN and no obvious hip pain.5

Figure 6
MRI of pelvis showing changes in left hip consistent with AVN.

Treatment

A left-sided total hip replacement was subsequently performed. Femoral head histology showed extensive necrosis with a prominent histiocytic and fibroblastic reaction including osteoclasts. There was no evidence of infection and the features were of AVN.

Outcome and follow-up

The patient recovered well postoperatively, and his pain was resolved after physiotherapy. He was able to return to his preadmission level of mobility.

Discussion

Long-term topical and systemic steroids have been speculated as a possible cause of AVN in joint surfaces. However, cases presented have tended to be after long-term administration. No cases appear to have been described with rapid destruction poststeroid administration. It appears very likely that, in this case, the intra-articular injection of steroids was the cause of the rapid deterioration of the femoral head and subsequent AVN.

Steroids are known to reduce the bloods flow to the femoral neck, and it can be extrapolated that this could have caused the rapid destruction in this case.

In view of this case, it would be advisable that this side-effect of steroid administration should be explained to the patient prior to obtaining any form of consent.

Learning points

  • [triangle] Intra-articular injections of steroids can cause worsening of symptoms and AVN. It is not a risk free procedure.
  • [triangle] Patients should be consented on the risks of AVN of the injected joint prior to any intra-articular injection of steroid.
  • [triangle] Careful consideration needs to be given, prior to undertaking an intra-articular injection of steroids, to the necessity of the procedure and also the prior history of AVN in any joint of the patient.

Footnotes

Competing interests None.

Patient consent Obtained.

References

1. Aldridge JM, III, Urbaniak JR. Avascular necrosis of the femoral head: etiology, pathophysiology, classification, and current treatment guidelines. Am J Orthop 2004;33:327–32 [PubMed]
2. Taylor LJ. Multifocal avascular necrosis after short-term high-dose steroid therapy. A report of three cases. J Bone Joint Surg Br 1984;66:431–3 [PubMed]
3. Tang SC, Chan KC, Chow SP. Osteonecrosis of femoral head after topical steroid therapy. J R Coll Surg Edinb 1986;31:321–3 [PubMed]
4. Creuss RL. Steroid induced avascular necrosis of the head of the humerus. J Bone Joint Surg 1976;58B:313–17 [PubMed]
5. Ficat RP, Arlet J. Necrosis of the femoral head. In: Hungerford DS, ed. Ischemia and necrosis of bone. Baltimore, Maryland, USA: Williams and Wilkins, 1980:171–82

Articles from BMJ Case Reports are provided here courtesy of BMJ Group